Alert archive / Indiana / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Paducah, KY

January 11, 2005Gibson County, Indiana

NWS Paducah, KY issued this flash flood warning at Jan 11, 2005, 12:10 AM CST for Gibson County, Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2005, 12:10 AM CST (06:10 UTC)
Expired
Jan 11, 2005, 6:00 AM CST
In force
6 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Gibson County, IN

The radar

The Evansville,IN radar (KVWX), 7 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 120609
FFWPAH
INC051-121200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1210 AM CST TUE JAN 11 2005

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GIBSON COUNTY IN SOUTHWEST INDIANA.

* UNTIL 6 AM CST.

* AT 1205 AM CST...LAW ENFORCEMENT OFFICIALS REPORTED THE WATER 
LEVEL ALONG THE WHITE RIVER AT HAZELTON WITHIN SEVERAL INCHES OF THE 
TOP OF THE LEVEE. THE RIVER IS EXPECTED TO CONTINUE RISING OVERNIGHT 
AND COULD FLOW OVER THE TOP OF THE LEVEE.

DUE TO SOFT SPOTS AND WEAKNESSES ALONG THE LEVEE...IT IS HIGHLY 
POSSIBLE THAT WITHIN THE NEXT FEW HOURS THE LEVEE COULD FAIL.  
SHOULD THERE BE A BREACH IN THE LEVEE...THE RIVER WATERS WILL 
QUICKLY FLOW INTO HAZELTON CAUSING APPROXIMATELY ONE THIRD OF THE 
TOWN TO BECOME FLOODED. EVACUATIONS ARE ALREADY UNDERWAY IN THE 
HAZELTON AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLASH FLOODS.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.
    

LAT...LON 3828 8793 3820 8766 3825 8736 3848 8754
      3841 8772

$$

JAP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 2:15 PM CST, 9 hours 55 minutes earlier.

Area forecast discussion, Jan 10, 2:15 PM CST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CST MON JAN 10 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...

BIGGEST CHALLENGES WITH THIS PACKAGE WILL BE THE MULTIPLE CHANCES OF
PRECIPITATION AND TOTAL QPF OVER THE NEXT FEW DAYS.

MODLES IN DECENT OVERALL AGREEMENT WITH THE WEATHER PATTERNS THE
NEXT FEW DAYS...BUT DIFFER ON ACTUAL RAIN AMOUNTS TONIGHT THROUGH
WED AFTERNOON. FRONTAL BOUNDARY HAS SLID SOUTH ACROSS THE CWA TODAY
AND BECOME NEARLY STATIONARY ALONG THE KY/TN BORDER THIS AFTERNOON.
EXTENSIVE CLOUDS WITH THIS FRONT...BUT NOT A WHOLE LOT IN THE WAY OF
PRECIP...JUST SOME LIGHT RAIN AND DRIZZLE HERE AND THERE.

FRONT SHOULD BEGIN TO LIFT BACK NORTH AS A WARM FRONT LATER TONIGHT
AND TUESDAY AS H50 HEIGHTS FALL AND MID LVL FLOW BECOMES MORE
SOUTHWESTERLY. AT THE SAME TIME...ETA/GFS BOTH BRING A WELL DEFINED
H50 SHORT WAVE ACROSS THE MID MS RVR VALLEY LATE TONIGHT AND TUE
MORNING. THIS WAVE SHOULD PROVIDE ENOUGH DYNAMICS TO SET OFF RAIN
SHOWERS AND POSSIBLY EVEN SOME ISOLATED THUNDER ACROSS THE QUAD
STATE REGION. ETA ONLY SPITS OUT A FEW HUNDREDTHS OF AN INCH MOST
AREAS...WITH AROUND 1/10 INCH NORTHEAST COUNTIES. HOWEVER...WITH THE
STRENGTH OF THE SHORT WAVE AND THE FRONT IN THE AREA...THINK GFS QPF
IS A BIT MORE REALISTIC...WITH 1/10 TO 1/4 INCH MANY AREAS LATER
TONIGHT AND TUE MORNING.

AFTER THAT...WARM FRONT WILL CONTINUE TO LIFT NORTH TUE AFTERNOON
AND EVENING...PUTTING US IN THE WARM SECTOR FOR MUCH OF TUE NIGHT
AND WEDNESDAY. INSTABILITY WILL INCREASE IN THIS AIRMASS...BUT LOOKS
TO BE LITTLE IN THE WAY OF DYNAMICS IN THE MOIST SW FLOW ALOFT.
SO...COULD BE SCATTERED SHOWERS AND EVEN A FEW THUNDERSTORMS LATER
TUE INTO WED...BUT OVERALL ORGANIZATION POTENTIAL LOOKS LOW RIGHT
NOW.

BIGGER STORY COMES INTO PLAY WED NIGHT INTO THU MORNING AS THE MAIN
UPPER LOW AND ASSOCIATED COLD FRONT SWEEP EAST THROUGH THE PLAINS
AND INTO THE OHIO VALLEY. DEEP...RICH MOISTURE WILL BE PUMPED
NORTHWARD AHEAD OF THE APPROACHING FRONT VIA 50+ KT LOW LEVEL JET.
EXPECT WED NIGHT TO BRING THE HIGHEST CHC OF THUNDERSTORMS AND HEAVY
RAINFALL. ETA/GFS BOTH PRODUCE 1/2 TO AND INCH OF RAIN WITH THIS
SYSTEM. WITH PRECIPITABLE WATER VALUES RUNNING NEARLY 200 PERCENT OF
NORMAL AND STRONG DYNAMICS...COULD SEE THIS BRINGING CLOSER TO TWO
INCHES IN SOME LOCATIONS. MAIN FLY IN THE OINTMENT HERE WOULD BE IF
SQUALL LINE DEVELOPS FARTHER SOUTH OVER THE ARKLATEX REGION WED
AFTERNOON...AND THEN MOVES EAST THROUGH THE LOWER MS VALLEY. THIS
SCENARIO COULD ACTUALLY CUT OFF MUCH OF THE MOISTURE SUPPLY...AND
LEAVE CONSIDERABLY LOWER RAIN TOTALS. SO...PREFER THE MIDDLE OF THE
ROAD FOR NOW...WHICH IS CLOSE TO THE MODEL QPF. OVERALL RAIN TOTALS
THE NEXT 3 DAYS COULD EASILY REACH THE 1 TO 2 INCH CATEGORY...AND
THIS OF COURSE WILL PROLONG AND AGGRAVATE THE ALREADY SERIOUS
FLOODING CONDITIONS.

FOR TEMPERATURES...WENT WITH A BLEND BUT STAYED CLOSEST TO THE
WARMER MAV/ETA MOS TEMPS...ESP AT NIGHT.

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
STRENGTH OF THE COLD AIR OUTBREAK IS THE MAIN FORECAST CONCERN.
MEDIUM RANGE MODELS ARE IN POOR AGREEMENT ON THE SPEED OF THE
SURFACE HIGH SATURDAY THROUGH MONDAY. AT 00Z SUNDAY...ECMWF SHOWS
THE 1050 MB HIGH CENTERED OVER THE NORTHERN PLAINS...WHILE GFS
PLACES THE HIGH OVER THE LOWER OHIO VALLEY. THIS HAS A MAJOR EFFECT
ON THE TEMPERATURE FORECAST FOR SUNDAY THROUGH MONDAY. FORECAST WILL
BE WEIGHTED TOWARD THE SLOWER ECMWF...PER HPC GUIDANCE AND WFO
COLLABORATION.

THE COLD AIR MASS WILL INITIALLY MODIFY OVER THE RELATIVELY WARM AND
MOIST GROUND OVER THE FORECAST AREA THURSDAY NIGHT AND FRIDAY. AFTER
THE GROUND FREEZES FRIDAY NIGHT AND SATURDAY...MODIFICATION WILL BE
SLOWER TO OCCUR DESPITE THE LACK OF SNOWCOVER. GFS BOUNDARY LAYER
TEMPS FALL INTO THE SINGLE DIGITS DOWN TO THE TENNESSEE BORDER BY
12Z SATURDAY. WILL LOWER FORECAST TEMPS THROUGH MOST OF THE LONG
TERM PERIOD...MAINLY SAT NIGHT AND SUNDAY. ALTHOUGH THEY WILL STILL
NOT BE AS LOW AS HPC GUIDANCE...THEY WILL BE MUCH CLOSER TO GFS MOS
AND REFLECT BETTER COLLABORATION WITH ADJACENT OFFICES.

PRECIPITATION CHANCES APPEAR MINIMAL THROUGH THE LONG TERM PERIOD.
WEAK 500 MB IMPULSES WILL BE PRESENT IN THE NORTHWEST
FLOW...RESULTING IN PERIODS OF CLOUDINESS. THE 06Z AND 12Z GFS ARE
TRENDING STRONGER WITH A NORTHWEST FLOW SYSTEM OVER THE WEEKEND.
WILL FORECAST A PERIOD OF EXTENSIVE CLOUD COVER SATURDAY...BUT
HIGHEST PRECIP CHANCES WITH THIS SYSTEM WILL BE NORTH AND WEST OF
THE FORECAST AREA UNDER STRONGER MID LEVEL DYNAMICS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

.SHORT TERM...MEFFERT
.LONG TERM...YORK
Hazardous weather outlook, Jan 10, 4:32 AM CST, 19 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
432 AM CST MON JAN 10 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-102231-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO...
PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
432 AM CST MON JAN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE QUAD STATE TONIGHT. ANY STORMS
THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. MANY RIVERS
REMAIN IN FLOOD ACROSS THE OUTLOOK AREA. PLEASE MONITOR NOAA WEATHER
RADIO AND COMMERCIAL MEDIA FOR THE LATEST STAGES AND FORECASTS FOR
THE LOCAL RIVER SYSTEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH WEDNESDAY
NIGHT WITH THE GREATEST CHANCE BEING WEDNESDAY NIGHT. SHOULD ENOUGH
INSTABILITY BE IN PLACE...A FEW STORMS MAY EVEN REACH SEVERE LEVELS
BEFORE A COLD FRONT MOVES THROUGH THE REGION EARLY THURSDAY MORNING.

PERSISTENT RAINFALL CHANCES FROM LATE TONIGHT THROUGH EARLY THURSDAY
WILL LEAD TO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL ACROSS THE
OUTLOOK AREA. ONE TO LOCALLY THREE INCHES IS POSSIBLE DURING THE
ENTIRE RAIN EVENT. THIS WILL LIKELY CAUSE HIGH WATER LEVELS ON
ALREADY FLOODED RIVERS...CREEKS...AND STREAMS TO INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY NIGHT...OTHERWISE ANY
REPORTS OF FLOODING WOULD ALSO BE APPRECIATED.

JAP

Nearby

Flash Flood Warnings in Indiana, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.